North Dakota, 2009

Tornadoes and Hail in North Dakota, June 24, 2009

June 24, 2009 · NWS BIS · 21 events in 6 counties and zones

A mid level short wave impulse and a surface frontal boundary acted together to trigger late afternoon and early evening thunderstorms over western and north central North Dakota on June 24th. The most intense storms developed across southwest North Dakota where the strongest low level wind shear and moisture pooling were collocated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$890,000
Crop damage
$40,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A mid level short wave impulse and a surface frontal boundary acted together to trigger late afternoon and early evening thunderstorms over western and north central North Dakota on June 24th. The most intense storms developed across southwest North Dakota where the strongest low level wind shear and moisture pooling were collocated. One of the longer tracked supercell storms spawned two distinct and seperate tornadoes. One of those resulted in EF1 tornado damage on a farm. Numerous reports of severe hail and two reports of severe thunderstorm wind gusts were received in addition to tornado and funnel cloud reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 1:15 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 24, 1:15 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED JUN 24 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM
CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD
AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE
TONIGHT AND AGAIN TONIGHT THROUGH SATURDAY...

FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM
CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD
AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE
TONIGHT AND AGAIN ON THURSDAY/FRIDAY FOR SEVERE CONVECTION.

CURRENTLY...A TROUGH/MOISTURE AXIS ALONG THE ND/MT BORDER. DEWPOINTS
IN THE MID TO UPPER 50S ALONG THE MISSOURI RIVER AND SLOWLY MOVING
NORTHWARD. THE STRONG RIDGE IS STILL IN PLACE ALONG THE SOUTHERN US
WITH TROUGH IN THE WEST.  A WEAK SHORTWAVE MOVING THROUGH THE
WESTERLY FLOW WILL INTERACT WITH  MOISTURE TROUGH AXIS IN THE LATE
AFTERNOON AND EARLY EVENING TO BRING THUNDERSTORMS TO THE REGION.
LOCAL RADARS HAVE ALREADY DETECTED CONVECTIVE SHOWERS IN THE
NORTHWEST. SPC HAS PLACED MOST OF WESTERN AND CENTRAL NORTH
DAKOTA IN SLIGHT RISK OF SEVERE WEATHER WITH THE MAIN THREATS
BEING WINDS AND HAIL. SURFACE BASED CAPE IS EXPECTED TO BE
RELATIVELY WEAK WITH THE HIGHEST BEING OVER THE SOUTHEAST THIS
AFTERNOON. THE 06 UTC GFS40 AND THE 13 UTC RUC MODELS SUGGEST
HIGH MOST UNSTABLE CAPE IN EXCESS OF 400 J/KG LATE THIS AFTERNOON
AND THIS EVENING WITH A SMALL RIBBON ON 0 TO 3 KM HELICITY NEAR
100 M2/S2 ALONG AND 50 MILES EITHER SIDE OF A LINE FROM BURKE TO
MOUNTRAIL TO DUNN AND INTO BOWMAN COUNTY WHICH WOULD SUGGEST STORM
ROTATION IS POSSIBLE THIS EVENING. BULK SHEAR IS ALSO HIGH WITH
VALUES BETWEEN 40 TO 50 KTS. THE 4KM WRF REFLECTIVITY WHICH HAS
SHOWN SOME SKILL IN FORECASTING THUNDERSTORMS SHOW STORMS ACROSS
WESTERN AND CENTRAL NORTH DAKOTA FROM 21 TO 03 UTC. THE MOST
UNSTABLE CAPE AND 0 TO 3 KM HELICITY ALINE VERY NICELY THIS
EVENING WHICH SUGGEST DECENT CONFIDENCE.

AFTER TONIGHT...MODELS FORECAST THE 500 HPA RIDGING TO BUILD INTO
THE NORTHERN PLAINS AND SHIFT THE RIDGE AXIS INTO CENTRAL NORTH
DAKOTA. THE WARMEST DAY SO FAR THIS YEAR IS EXPECTED TOMORROW ON
THURSDAY WITH THE UPPER 80S IN EASTERN PORTIONS OF THE CWA WITH
MID TO UPPER 90S ACROSS THE WESTERN THIRD. NEAR RECORD HIGHS FOR
THE DATE MAY BE APPROACHED AT SOME REPORTING STATIONS. AS THE
RIDGE AXIS SHIFTS EASTWARD ON THURSDAY FLOW ALOFT BECOMES
SOUTHWESTERLY WITH THE GFS AND ECMWF BEING IN DISAGREEMENT ON HOW
MUCH MOISTURE IS AVAILABLE BEFORE A COLD FRONT/TROUGH APPROACHES
THE REGION THURSDAY NIGHT. THE ECMWF IS SLIGHTLY MORE AGGRESSIVE
BRINGING THE MOISTURE NORTHWARD WHICH WOULD INCREASE CAPE VALUES
BU THE GFS IS DRIER. GOOD UPPER LEVEL SUPPORTS IN PLACE SO WILL
LEAVE A CHANCE OF THUNDERSTORMS IN THE FORECAST.

SLIGHTLY BETTER CAPE IS AVAILABLE ON FRIDAY AFTERNOON AND EVENING AS
THE COLD FRONT MOVES THROUGH CENTRAL PORTIONS OF THE CWA.  AGAIN
MODELS SUGGEST CAPE VALUES BETWEEN 1 AND 2K.  ALONG A LINE FROM MOT
TO BIS.  DECENT BULK SHEAR IS IN PLACE BETWEEN 30 TO 40KTS SO SEVERE
THUNDERSTORMS MAY BE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND EVENING
IN CENTRAL AND EASTERN PORTIONS OF THE CWA.

UPPER LEVEL TROUGHING DEPARTING THE REGION ON SATURDAY WHICH WOULD
ALLOW SOME WEAK RIDGING TO BUILD IN FOR THE EARLY PART OF THE
WEEKEND WITH COOLER TEMPERATURES.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
AN UPPER LEVEL LOW WILL MOVE SLOWLY SOUTHEAST SUNDAY AND MONDAY
WITH AN UPPER LEVEL RIDGE DEVELOPING OVER EASTERN MONTANA BY
MONDAY NIGHT. THIS SHOULD KEEP SUNDAY AND MONDAY DRY WITH
TEMPERATURES AT OR A LITTLE BELOW NORMAL. THE ECMWF MOVES ANOTHER
SHORT WAVE THROUGH THE RIDGE TUESDAY AND WEDNESDAY...WHILE THE
GFS DOESNT. FOR NOW WILL TREND WITH THE ECMWF AND BRING A SLIGHT
CHANCE OF TSTMS TO THE FORECAST MONDAY NIGHT CONTINUING THROUGH
WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DC/TSW
Hazardous weather outlook, Jun 24, 3:00 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT WED JUN 24 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
500 AM CDT WED JUN 24 2009 /400 AM MDT WED JUN 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECAST ACROSS
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS MORNING. THE
PRIMARY THREAT WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS ARE THEN FORECAST TO REDEVELOP ACROSS WESTERN
PORTIONS OF THE STATE THIS AFTERNOON...SPREADING INTO NORTH
CENTRAL NORTH DAKOTA THIS EVENING. SOME THUNDERSTORMS THIS
AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND STRONG WINDS THE MAIN THREATS. STAY TUNED FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO
EARLY FRIDAY. AS THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON ALONG A
SURFACE COLD FRONT PUSHING SOUTHEAST...A FEW OF THESE STORMS WILL
LIKELY BECOME SEVERE LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT.
AT THIS TIME THE MOST LIKELY LOCATION FOR THIS SCENARIO OVER THE
BISMARCK COUNTY WARNING AREA WILL BE ACROSS SOUTH CENTRAL PORTIONS
OF THE STATE...AS WELL AS SOUTH AND EAST OF THIS AREA INTO PARTS
OF NORTHERN SOUTH DAKOTA AND EASTERN NORTH DAKOTA ALONG THE COLD
FRONT. STAY TUNED FOR FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 hail, 3 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, McKenzie

When
June 24, 2:40 PM MST to 2:44 PM MST
Where
McKenzie County, 0.83 mi SE of Alexander
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.840, -103.640

Hail, McKenzie

When
June 24, 3:00 PM MST to 3:04 PM MST
Where
McKenzie County, 13.82 mi S of Watford City
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
47.600, -103.280

Hail, Renville

When
June 24, 4:20 PM CST to 4:24 PM CST
Where
Renville County, 4.86 mi N of Tolley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.800, -101.830

Hail, McKenzie

When
June 24, 3:21 PM MST to 3:25 PM MST
Where
McKenzie County, 6.6 mi NE of Grassy Butte
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.460, -103.140

Thunderstorm Wind, McKenzie

When
June 24, 3:21 PM MST to 3:25 PM MST
Where
McKenzie County, 12.83 mi SSE of Watford City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.640, -103.140

Thunderstorm winds were accompanied by large hail.

Hail, McKenzie

When
June 24, 3:30 PM MST to 3:37 PM MST
Where
McKenzie County, 0.69 mi N of Grassy Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.410, -103.250

Thunderstorm Wind, McKenzie

When
June 24, 3:30 PM MST to 3:36 PM MST
Where
McKenzie County, 0.69 mi N of Grassy Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.410, -103.250

Thunderstorm winds were accompanied by large hail.

Hail, Stark

When
June 24, 4:15 PM MST to 4:21 PM MST
Where
Stark County, 0.69 mi N of Belfield
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
46.890, -103.200

Hail, Stark

When
June 24, 4:20 PM MST to 4:25 PM MST
Where
Stark County, 9.83 mi SSW of South Heart
Measured
2 in hail
Reported by
SHAVE Project
Coordinates
46.731, -103.044

Hail, Stark

When
June 24, 4:25 PM MST to 4:31 PM MST
Where
Stark County, 2.76 mi S of Belfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.840, -103.200

A trained spotter reported a rotating wall cloud in addition to the hail.

Tornado, Stark

When
June 24, 4:28 PM MST to 4:45 PM MST
Where
Stark County, 5 mi S of Belfield to 11.55 mi SSE of Belfield
Rating
EF1
Path length
6.83 mi
Path width
80 yd
Property damage
$700,000
Crop damage
$40,000
Reported by
Newspaper
Coordinates
46.808, -103.200

The same supercell thunderstorm that produced this EF1 tornado from 1628 MST to 1645 MST produced another tornado, an EF0, from 1703 MST to 1738 MST as it moved southeast. The first tornado, the EF1, was in Stark County, while the second, the EF0, started in Stark County and crossed into Hettinger County.

The Stark County tornado touched down about five miles south of Belfield and crossed U.S. Highway 85 as it moved southeast. It lifted nearly 12 miles south-southeast of Belfield after doing significant damage on a farm about 10 miles south-southeast of Belfield. There was no other damage reported outside of that one farm. Four structures were damaged or destroyed and several farm animals were killed. Only minor damage was done to the farm house. In addition to buildings, fences and vehicles were also damaged or destroyed. The damage corresponded to high end EF1 on the Enhanced Fujita Tornado Scale. From that it was determined that wind speeds were around 105 mph. There were no deaths or injuries.

Hail, Stark

When
June 24, 4:35 PM MST to 4:40 PM MST
Where
Stark County, 7.91 mi SSE of Belfield
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
46.777, -103.127

Hail, Dunn

When
June 24, 4:38 PM MST to 4:43 PM MST
Where
Dunn County, 4.21 mi W of Killdeer
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.370, -102.860

Hail, Dunn

When
June 24, 4:49 PM MST to 4:54 PM MST
Where
Dunn County, 2.27 mi SSE of Killdeer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.340, -102.750

Hail, Stark

When
June 24, 5:00 PM MST to 5:10 PM MST
Where
Stark County, 9.88 mi SW of (Dik)dickinson Muni
Measured
2 in hail
Reported by
SHAVE Project
Coordinates
46.702, -102.952

Hail, Hettinger

When
June 24, 5:00 PM MST to 5:09 PM MST
Where
Hettinger County, 10.57 mi N of New England
Measured
2 in hail
Property damage
$15,000
Reported by
SHAVE Project
Coordinates
46.683, -102.852

The large hail broke windows on a home.

Tornado, Stark

When
June 24, 5:03 PM MST to 5:07 PM MST
Where
Stark County, 11.39 mi SSW of (Dik)dickinson Muni to 12.5 mi SSW of (Dik)dickinson Muni
Rating
EF0
Path length
1.46 mi
Path width
50 yd
Continued into
Hettinger, Nd (BIS)
Property damage
$25,000
Reported by
Newspaper
Coordinates
46.650, -102.900

This tornado touched down in Stark County and crossed into Hettinger County. See the tornado entry for Hettinger County 1707 MST to 1738 MST.

The same supercell thunderstorm that produced this EF0 tornado produced an EF1 tornado in Stark County earlier in the day. See the tornado entry 1628 MST to 1645 MST for Stark County.

The tornado touched down about three miles southwest of Schefield, Stark County. This touchdown location is about seven miles north-northwest of the Hettinger County city of New England. It moved southeast and crossed into Hettinger County and lifted about eight miles west-northwest of Regent, after doing damage to several farms. Several medium to large trees were uprooted and there was window and roof damage to buildings. The damage corresponded to high end EF0 on the Enhanced Fujita Tornado Scale. From that it was determined that wind speeds were around 85 mph. There were no deaths or injuries.

Tornado, Hettinger

When
June 24, 5:07 PM MST to 5:38 PM MST
Where
Hettinger County, 7.17 mi NNW of New England to 5 mi NNW of Regent
Rating
EF0
Path length
17.34 mi
Path width
50 yd
Property damage
$50,000
Reported by
Newspaper
Coordinates
46.630, -102.890

This tornado touched down in Stark County and crossed into Hettinger County. See the tornado entry for Stark County 1703 MST to 1707 MST.

The same supercell thunderstorm that produced this EF0 tornado produced an EF1 tornado in Stark County earlier in the day. See the tornado entry 1628 MST to 1645 MST for Stark County.

The tornado touched down in Stark County about seven miles north-northwest of the Hettinger County city of New England. It moved southeast and crossed into Hettinger County and lifted about eight miles west-northwest of Regent, after doing damage to several farms. Several medium to large trees were uprooted and there was window and roof damage to buildings. The damage corresponded to high end EF0 on the Enhanced Fujita Tornado Scale. From that it was determined that wind speeds were around 85 mph. There were no deaths or injuries.

Hail, Stark

When
June 24, 5:15 PM MST to 5:18 PM MST
Where
Stark County, 4.31 mi SW of (Dik)dickinson Muni
Measured
1.25 in hail
Reported by
Public
Coordinates
46.760, -102.870

Funnel Cloud, Adams

When
June 24, 5:30 PM MST to 5:33 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Reported by
Law Enforcement
Coordinates
46.000, -102.640

Hail, Adams

When
June 24, 5:30 PM MST to 5:37 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
1.75 in hail
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
46.000, -102.640

Quarter to golf ball size hail fell for several minutes over Hettinger.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for North Dakota, 2009Warnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172475, 172476, 172480, 172477, 172510, 172478, 172511, 172479, 172518, 172482, 172492, 172514, 172493, 172494, 172520, 172522, 185338, 172501, 172502, 172505, 172506.